In Diophantine equations over the twentieth century: a (very) brief overview , p. 5

Problem Let $f(x) \in \mathbf{Z}[x]$ be an irreducible polynomial of degree at least 2. Do the Diophantine equation $$f(x)=y^2z^3$$ have only finitely many solutions in non-zero integers $x,y$ and $z$?

The most trivial case is $z=1,f(x)=ax^2+1$ where $a$ is not square.

This leads to the Pell equation $y^2-ax^2=1$, which has infinitely many solutions.

Another approach is let $f(x)=x^2+1$. For fixed $z$, this leads to Pell equation $x^2-z^3 y^2= -1$. For infinitely many $z$, it has infinitely many solutions $x,y$.

Couldn't find the reference "[13] A. Schinzel and R. Tijdeman, On the equation $y^ m = f(x)$, Acta Arith. 31 (1976), 199-204." online.

Is the problem misquoted?

  • 2
    $\begingroup$ If you google acta arithmetica 1976, guess what you will find. $\endgroup$ – Franz Lemmermeyer Dec 6 '15 at 10:42
  • $\begingroup$ @FranzLemmermeyer Many thanks! I already found the same paper, but as far I can tell, the title is different from the cited, which confused me. $\endgroup$ – joro Dec 6 '15 at 11:11

The problem is indeed misquoted. Here is the correct statement:

If a polynomial $P(x)$ with rational coefficients has at least three simple zeros then the equation $y^2z^3=P(x)$ has only finitely many solutions in integers $x,y,z$ with $yz\neq 0$.

The paper can be found here.

  • $\begingroup$ Thanks, I saw this in another paper. Is it possible this to be another problem? One of the polynomials is over integers, the is over rationals. $\endgroup$ – joro Dec 6 '15 at 9:28
  • $\begingroup$ The paper by Schinzel and Tijdeman given as a reference to the problem you ask about only mentions one conjecture, which is this one. $\endgroup$ – Wojowu Dec 6 '15 at 9:31
  • $\begingroup$ I edited, adding the paper. Are you quoting the same paper? $\endgroup$ – joro Dec 6 '15 at 9:41
  • 1
    $\begingroup$ Is the paper with the same title? (I found another title in the journal). Maybe mistake of the citer. $\endgroup$ – joro Dec 6 '15 at 12:56
  • 1
    $\begingroup$ Indeed, the title is "On the equation $y^m=P(x)$", by A. Schinzel and R. Tijdeman, from Acta Arithmetica XXXI (1976). $\endgroup$ – Wojowu Dec 6 '15 at 13:14

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.